Alert archive / Ohio / Flash Flood Warnings in 2022
Flash Flood Warning 18, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood warning at Aug 21, 2022, 9:25 PM EDT for Ashtabula County, Geauga County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2022, 9:25 PM EDT (01:25 UTC)
- Expired
- Aug 22, 2022, 1:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashtabula County, OH, Geauga County, OH
The radar
The Cleveland radar (KCLE), 93 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1676 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
213
WGUS51 KCLE 220125
FFWCLE
OHC007-055-220530-
/O.NEW.KCLE.FF.W.0018.220822T0125Z-220822T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
925 PM EDT Sun Aug 21 2022
The National Weather Service in Cleveland has issued a
* Flash Flood Warning for...
Central Ashtabula County in northeastern Ohio...
East Central Geauga County in northeastern Ohio...
* Until 130 AM EDT.
* At 925 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ashtabula, Conneaut, North Kingsville, Middlefield, Burton,
Huntsburg, Claridon, Austinburg, Montville, Kingsville,
Hartsgrove, Roaming Shores, Rock Creek, Plymouth Center, Edgewood
and Kelloggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4148 8100 4147 8102 4147 8123 4192 8076
4198 8052 4197 8052 4185 8052 4181 8052
4179 8052 4150 8097 4150 8100
FLASH FLOOD...RADAR INDICATED
$$
262 follow-up statements
282
WGUS71 KCLE 220335
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
1135 PM EDT Sun Aug 21 2022
OHC007-055-220530-
/O.CON.KCLE.FF.W.0018.000000T0000Z-220822T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashtabula OH-Geauga OH-
1135 PM EDT Sun Aug 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT MONDAY FOR
CENTRAL ASHTABULA AND EAST CENTRAL GEAUGA COUNTIES...
At 1135 PM EDT, Thunderstorms produced heavy rain across the warned
area. Between 2 and 4 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ashtabula, Conneaut, North Kingsville, Middlefield, Burton,
Huntsburg, Claridon, Austinburg, Montville, Kingsville,
Hartsgrove, Roaming Shores, Rock Creek, Plymouth Center, Edgewood
and Kelloggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4148 8100 4147 8102 4147 8123 4192 8076
4198 8052 4197 8052 4185 8052 4181 8052
4179 8052 4150 8097 4150 8100
FLASH FLOOD...RADAR INDICATED
$$
26108
WGUS71 KCLE 220534
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
134 AM EDT Mon Aug 22 2022
OHC007-055-220544-
/O.EXP.KCLE.FF.W.0018.000000T0000Z-220822T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashtabula OH-Geauga OH-
134 AM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ASHTABULA AND EAST
CENTRAL GEAUGA COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4148 8100 4147 8102 4147 8123 4192 8076
4198 8052 4197 8052 4185 8052 4181 8052
4179 8052 4150 8097 4150 8100
$$
GriffinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 7:59 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 21, 7:59 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 759 PM EDT Sun Aug 21 2022 .SYNOPSIS... A slow moving low pressure system will move to the eastern Great Lakes through Monday and maintain an unsettled weather pattern. High pressure will build overhead through the mid-week period. The next trough will approach from the north by Friday. && .NEAR TERM /THROUGH MONDAY NIGHT/... Ongoing convection continues to move east across the area this evening. Expecting activity over the area now to shift east over the next several hours with another round of activity coming from the north late tonight. Made some adjustments to the precipitation threat across the area. Also, with residual moisture in place, expecting some patchy fog to develop overnight. Previous Discussion... Surface analysis has a broad 1015mb low extending across eastern Indiana/western Ohio with an upper level low nearly vertically stacked overhead. Sufficient clearing earlier this afternoon allowed the airmass to destabilize with ML CAPE values of around 1500 J/kg. However convection over Central Ohio has produced a lot of cirrus debris which has limited further destabilization across central Ohio. Convection continues to fill-in across NW Ohio and closer to the lakeshore and will continue to shift east through the evening. In addition, the HRRR suggests additional convection will fill in across SW Ohio where heating continues and may drift towards the Central Highlands with time. As the upper trough continues to slowly pivot eastward tonight, storm motion will continue to the northeast. The one area where pops may end up being to high could be across inland NE Ohio but will adjust with future updates as needed. Broad rotation associated with the upper level system, especially co-located near the better surface convergence, has led to the development of several funnel clouds in NW Ohio. While funnel clouds may occur, the overall tornado threat remains low given the lack of stronger shear and storm organization. Thunderstorms have maintained a relatively low centroid making heavy rain a concern, especially where training occurs with southwest to northeast storm motion. Pockets of rainfall in excess of 2 inches is possible and flood products may be needed, especially where heavy rain has occurred over the last 24 hours. Will continue to monitor severe weather potential but the threat remains fairly isolated given effective shear values of only 20-30 knots. Most likely case would be if a storm with a stronger core collapses. Coverage of precipitation will decrease considerably as we move past peak heating and mid-level dry-slot wraps in from the west. Where breaks develop in the clouds overnight, patchy fog may develop with light winds and a moist boundary layer. As the 850-700mb trough pivots across eastern Lakes Erie towards dawn, we expect to see lake enhanced showers move in off the lake. Fairly good coverage is expected across the eastern forecast area again on Monday, with coverage increasing with daytime heating. Both temperatures and instability will be a little lower with the cooler airmass overhead on Monday. Chances for showers will become increasingly confined to just off the far east end of Lake Erie on Monday night. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Upper level trough moves eastward very slowly through Wednesday night. A surface trough should linger over/near Lake Erie through at least Wednesday morning. This may assist with shower/thunderstorm development through Tuesday afternoon, especially across the eastern half of the CWA. Models then attempt to move everything eastward with the upper level trough. Still slightly concerned we will add some rain chances to Wednesday with later updates as some jet energy moves across southern Ontario. Temperatures look to be near seasonal averages through the short term period. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A broad surface trough will linger over the area through Friday night as a surface high pressure gradually shift southeast. On Friday, a weak cold front associated with a low pressure near the Gulf of St. Lawrence is forecast to move southeast across. This boundary will bring a brief chance of precipitation, unless it stalls across the area. Opted to maintain a front that stalls to the southeast of the area for now, keeping chance PoPs in the forecast. There is a non-zero chance of thunder with this system, although it will be highly dependent on instability developing and any upper level support present. Late Friday into Saturday, an upper level ridge, and associated surface high pressure, will build over over the Eastern U.S. and persist through the remainder of the period. On Sunday, an increase in southerly winds will mark an increase in high temperatures, reaching into the mid 80s, which is expected to be the warmest day for the period. Dewpoints on Saturday and Sunday will climb into the low to mid 60s, marking a return of humid, muggy conditions across the area. && .AVIATION /00Z Monday THROUGH Friday/... Thunderstorms with locally heavy rain across the area continue to move east across the region. Expecting activity to be scattered in nature with a possible round moving into the area later tonight. Then, as day time heating picks up again tomorrow, expecting more showers and thunderstorms to develop again. Ceilings will be on the low side overnight down to IFR and visibilities down to IFR/MVFR at times due to fog developing across the area. Winds should be light through the period. Outlook...Non-VFR possible with scattered rain showers and thunderstorms through early Tuesday, with the best chance Saturday afternoon through Monday. && .MARINE... Low pressure is expected to track eastward near the south shore of the lake tonight into Monday morning. In the lows wake a cold front crosses the lake with winds becoming northwest to north. Speeds generally remain under 15 knots which typically wont build waves above the 2 to 4 foot range. These northerly winds persist into Monday night with maybe a slight increase in the speed. A short small craft advisory may be needed Monday evening into the overnight. Will definitely need to mention a moderate risk of rip currents in the HWO for a decent portion of the lake east of the Islands Monday into Monday night. Will also need to monitor for waterspouts along the frontal boundary. A surface trough then lingers on/near the lake into Wednesday. Just cool enough air aloft and the convergence along the trough axis may be enough to produce some waterspouts. Confidence not as high with this potential to mention in the forecast at this time. If conditions look more favorable over the next couple days we will add them. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC/Lombardy SHORT TERM...MM LONG TERM...Campbell AVIATION...Lombardy MARINE...MM
Hazardous weather outlook, Aug 21, 3:51 AM EDT, 17 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 351 AM EDT Sun Aug 21 2022 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-220800- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 351 AM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. A couple isolated strong to marginally severe thunderstorms are possible again today into this evening. There will be a limited risk for isolated damaging wind gusts of 50 to maybe 60 mph with the strongest and more organized storms. Localized heavy rainfall will be possible with storms that train or back build over the same area today through tonight. Therefore, some minor or nuisance type flooding of poor drainage areas may be possible today through early Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 21, 8:06 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 1 S FOSTORIA 41.15N 83.41W
08/21/2022 M3.05 INCH SENECA OH PUBLIC
HEAVY RAINFALL BETWEEN 2-3 PM. CONSIDERABLE
STREET FLOODING WITH SOME REPORTS OF
BASEMENT FLOODING.
&&
KECLocal storm report, Aug 21, 8:16 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
816 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM FLASH FLOOD 1 S ELYRIA 41.36N 82.11W
08/21/2022 LORAIN OH PUBLIC
THREE FEET OF WATER COVERING MUCH OF THE
CITY OF ELYRIA. GAS STATION AWNING OVER THE
GAS PUMPS COLLAPSED FROM THE WEIGHT OF THE
WATER.
&&
LOMBARDYLocal storm report, Aug 21, 8:17 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
817 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 3 ESE SOUTH AMHERST 41.34N 82.18W
08/21/2022 E3.50 INCH LORAIN OH PUBLIC
RAINFALL THROUGH 8 PM AT LORAIN COUNTY
REGIONAL AIRPORT.
&&
KECLocal storm report, Aug 21, 8:20 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
820 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 ENE GENEVA 41.81N 80.93W
08/21/2022 M2.00 INCH ASHTABULA OH PUBLIC
TWO INCHES OF RAIN MEASURED TODAY.
&&
KECLocal storm report, Aug 21, 8:23 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD FOSTORIA 41.16N 83.41W
08/21/2022 SENECA OH PUBLIC
SIGNIFICANT FLOODING UNDER OVERPASSES.
&&
KECSpecial weather statement, Aug 21, 8:55 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
855 PM EDT Sun Aug 21 2022
PAZ001-002-220145-
Northern Erie PA-Southern Erie PA-
855 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of central Erie County
through 945 PM EDT...
At 855 PM EDT, Doppler radar was tracking a strong thunderstorm near
Girard, or 8 miles southwest of Erie, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erie, Girard, Waterford, Northwest Harborcreek, Harborcreek, Lawrence
Park, Wesleyville, McKean, Northwest Harborcr and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4194 7990 4194 8029 4204 8031 4212 8013
4213 8015 4213 8012 4214 8009 4215 8011
4214 8014 4216 8012 4217 8008 4215 8010
4214 8008 4220 7995
TIME...MOT...LOC 0055Z 261DEG 9KT 4205 8022
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GaruckasThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:14 PM EDT | Areal Flood Advisory | CLE | Medina | 3 hr |
| Aug 21, 8:29 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Lake | 4 hr |
| Aug 21, 8:44 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Medina, Summit | 3 hr |
| Aug 21, 9:01 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Geauga | 3 hr |
| Aug 22, 2:18 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Summit | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.